Mississippi, 2001Damaging Wind in Mississippi, May 21, 2001
May 21, 2001 · NWS MEG · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 21, 1:44 AM CST, 2 hours 46 minutes earlier.
Area forecast discussion, May 21, 1:44 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
244 AM CDT MON MAY 21 2001
UPDATE AT 3 AM TO CLEAR WATCH...WITH MAIN PACKAGE AT 4 AM.
APPEARS FROM PRESSURE PATTERN THAT COLD FRONT HAS CLEARED THE
OZARKS. CONVECTION HAS DISTURBED WIND FIELD CONSIDERABLY. LINE OF
CONVECTION HAS MOVED ACROSS MISSISSIPPI RIVER IN LAST 30 MINUTES...
NO SEVERE REPORTS BUT OBS HAVE BEEN CARRYING 40 KT GUSTS AND VERY
HEAVY RAIN. AIRMASS HAS BEEN WORKED OVER PRETTY WELL ACROSS ERN AR
AND W TN. COMPLEX OVER SE OK HAS BEEN DRIFTING SOUTH.
MOST FAVORABLE AIRMASS FOR CONVECTION IS OVER NORTH MS...AND WILL
PROBABLY CONCENTRATE ON THIS AREA FOR SEVERE WORDING. OUTFLOW
BOUNDARIES FROM CURRENT CONVECTION MAY ALLOW REDEVELOPMENT THIS
AFTERNOON...SO WILL KEEP WITH SWODY1. LIKELY TO CATEGORICAL POPS
AREA-WIDE TODAY. WILL LINGER SHOWERS INTO THE EVENING...AS FRONT
SLOWLY DEPARTS AREA. CLOUDS WILL BE SLOW TO CLEAR...PROBABLY LATE
MONDAY NIGHT OR TUESDAY MORNING. PLENTY OF MOISTURE TO AID DIURNAL
CUMULUS DEVELOPMENT ON TUESDAY. UPPER LOW GETS CLOSER ON WEDNESDAY
WITH MORE CLOUDS. AVN VERTICAL MOTION FIELD LOOKS OVERDONE FOR
WEDNESDAY...AND WILL LEAVE PRECIP OUT FOR NOW...CLOSER TO ETA
SOLUTION. WILL PROBABLY NOT HAVE A CHANCE TO LOOK AT MRF CLOSELY...
SO NOT PLANNING CHANGES TO EXTENDED.
FIRST PERIOD POPS WILL BE BASED ON RADAR TRENDS PLUS ANY INPUT FROM
06Z MESO-ETA IF AVAILABLE IN TIME. 10
PRELIMINARY NUMBERS...VERY SUBJECT TO CHANGE.
MEM TB 076/057 068/052 068 951
MKL TB 077/053 065/047 066 961
JBR TB 075/052 066/047 068 731
TUP TB 080/056 069/046 068 971
.MEG...NONE.
In the hours before
Local storm report, May 20, 11:04 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS, TN
1204 AM CDT MON MAY 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0917 PM FAIR OAKS AR 1.75 INCH HAIL
05/20/01 CROSS REPORTED BY FOREST CITY
STATE WARNING POINT
0925 PM WYNN AR WIND DAMAGE
05/20/01 CROSS POWER LINE DOWN REPORTED
BY LAW ENFORCEMENT
1115 PM MUNFORD TN MPH TSTM WIND GUST
05/20/01 TIPTON SEVERAL LARGE TREE LIMBS
DOWN. REPORTED BY LAW
ENFORCEMENT
1120 PM COVINGTON TN MPH TSTM WIND GUST
05/20/01 TIPTON AWNING BLOWN OFF SOME
BUSINESSES REPORTED BY LAW
ENFORCEMENTSpecial weather statement, May 21, 3:01 AM CST, 1 hour 29 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-211700-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
401 AM CDT MON MAY 21 2001
THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
WEST TENNESSEE AND NORTH MISSISSIPPI. THIS INCLUDES THE
CITIES OF MEMPHIS...JACKSON...DYERSBURG...OXFORD AND TUPELO.
A COLD FRONT EXTENDED FROM NORTH CENTRAL ARKANSAS INTO NORTHEAST
TEXAS EARLY THIS MORNING. THUNDERSTORMS HAVE DEVELOPED IN ADVANCE
OF THE FRONT...AND WILL MOVE ACROSS WEST TENNESSEE AND NORTH
MISSISSIPPI DURING THE DAY. SOME OF THESE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.
THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER WILL BE BETWEEN 10 AM
AND 6 PM.
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHoOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS MORNING AND AFTERNOON. MONITOR
NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.
Thunderstorm Wind, De Soto
- When
- May 21, 4:30 AM CST to 4:35 AM CST
- Where
- De Soto County, 2 mi SE of Olive Branch
- Measured
- 80 kt (92 mph)
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.950, -89.800
A microburst produced significant damage in a housing subdivision just southeast of Olive Branch. Twenty-nine homes and several vehicles were damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Michigan, May 21, 20013 injured · $3.2 million · F2 · 7 events
- Tornadoes in Michigan, May 21, 20012 injured · $2.6 million · F2 · 15 events
- Tornadoes and Flash Flooding in Ohio, May 21, 20011 injured · $1.5 million · F2 · 11 events
- Tornado and Flash Flooding in Ohio, May 21 to 22, 2001$836,000 · F1 · 9 events
- Flooding in Iowa, May 21 to 28, 2001$420,000 · 14 events
- Tornadoes and Hail in Texas, May 21, 2001$110,000 · F1 · 10 events
- Tornado and Damaging Winds in West Virginia, May 21, 2001$201,000 · F0 · 12 events
- Dense Fog in Virginia, May 21, 2001$300,000 · 1 event
- Lightning Strike in Wisconsin, May 21, 2001$100,000 · 1 event
- Damaging Wind in Kentucky, May 21, 2001$40,000 · 1 event
- Damaging Wind in Tennessee, May 21, 2001$32,000 · 1 event
- Damaging Wind in Tennessee, May 21, 2001$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245104.